Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Norman, OK

May 1, 2009Baylor County, Foard County, Knox County, Texas

NWS Norman, OK issued this flash flood warning at May 1, 2009, 5:14 PM CDT for Baylor County, Foard County, Knox County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 5:14 PM CDT (22:14 UTC)
Expired
May 1, 2009, 9:15 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Baylor County, TX, Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 012214
FFWOUN
TXC023-155-275-020215-
/O.NEW.KOUN.FF.W.0009.090501T2214Z-090502T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BAYLOR COUNTY IN NORTHERN TEXAS...
  EXTREME SOUTHEASTERN FOARD COUNTY IN NORTHERN TEXAS...
  NORTHEASTERN KNOX COUNTY IN NORTHERN TEXAS...

* UNTIL 915 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN A RURAL AREA...NEAR AND WEST OF LAKE KEMP...AND 
  NORTH OF HIGHWAY 82 FROM SEYMOUR TO VERA. TWO TO THREE INCHES OF   
  RAIN HAD FALLEN IN 45 MINUTES...AND HEAVY RAIN WILL CONTINUE.

* LOCATIONS IN THE WARNING INCLUDE SOUTHWESTERN LAKE KEMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

&&

LAT...LON 3383 9954 3383 9926 3361 9927 3364 9955

$$

BURKE
1 follow-up statement
000 
WGUS74 KOUN 012326
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT FRI MAY 1 2009

TXC023-155-275-020215-
/O.CON.KOUN.FF.W.0009.000000T0000Z-090502T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOARD TX-KNOX TX-BAYLOR TX-
626 PM CDT FRI MAY 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN BAYLOR...EASTERN KNOX AND EXTREME SOUTHEASTERN FOARD
COUNTIES...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 2 TO 3 INCHES OF RAIN HAD FALLEN IN A RURAL AREA NEAR AND WEST 
OF LAKE KEMP...AND JUST NORTH OF HIGHWAY 82 FROM SEYMOUR TO VERA. 
THE LARGE THUNDERSTORM RESPONSIBLE FOR THIS HEAVY RAIN...HAD BEGUN 
TO MOVE MORE QUICKLY SOUTHWARD...DUMPING 1 TO 2 INCHES OF RAIN ALONG 
HIGHWAY 82...INCLUDING AROUND THE CITY OF SEYMOUR. RAIN HAD 
ENDED...BUT FLOODING WILL BE SLOW TO SUBSIDE...AND ADDITIONAL 
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT.

LOCATIONS IN THE WARNING INCLUDE SOUTHWESTERN LAKE KEMP...WESTWARD 
INTO ADJACENT PARTS OF KNOX AND FOARD COUNTIES...TO THE NORTH OF 
HIGHWAY 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

&&

LAT...LON 3383 9954 3383 9926 3361 9927 3364 9955

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:54 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 1, 2:54 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT FRI MAY 1 2009

.DISCUSSION...IN THE SHORT TERM THERE WILL BE HEIGHTENED CONCERN FOR
SEVERE WEATHER THIS EVENING. IN THE LONG RUN...HEAVY RAIN IS THE
PRIMARY CONCERN THROUGH SUNDAY. ALTHOUGH THE EVOLUTION OF CONVECTIVE
COMPLEXES WILL PLAY SOME ROLE IN MODIFYING THE TIMING AND LOCATION
OF THE HEAVIEST RAIN...IT APPEARS THERE IS ENOUGH LARGE SCALE
ORGANIZATION TO SUPPORT HIGH POPS OVER THE FORECAST AREA IN EACH 12
HOUR PERIOD THROUGH SUNDAY.

THIS AFTERNOON...A COLD FRONT WAS IN CENTRAL AND SOUTHWEST OKLAHOMA.
A LOW AMPLITUDE UPPER TROUGH WAS MOVING OUT OF NORTHEAST OKLAHOMA.
WEAK SUBSIDENCE MAY SUPPRESS STORM FORMATION ALONG THE FRONT
INITIALLY...BUT INITIATION IS LIKELY AS STRONG LOW LEVEL CONVERGENCE
CONTINUES TO PROGRESS INTO A REGION OF RICH MOISTURE AND HEATING
SOUTH OF THE FRONT. INSTABILITY HAD BECOME VERY STRONG...WITH MIXED
BOUNDARY LAYER CAPE VALUES OF 2800 IN SOUTH CENTRAL OKLAHOMA TO 4100
IN WESTERN NORTH TEXAS. THIS SUGGESTS THAT EVEN IN THE ABSENCE OF A
WELL DEFINED UPPER TROUGH...THE STORMS THAT FORM WILL BE LARGE...AND
STORM MERGERS AND COLD POOLS SHOULD ALLOW FOR UPSCALE GROWTH INTO A
BROKEN LINE OR CONVECTIVE SYSTEM THAT WILL BRING A HIGH CHANCE FOR
HEAVY RAIN AND SEVERE WEATHER...TO THE RED RIVER VALLEY. THE PRIMARY
SEVERE WEATHER THREAT WILL TRANSITION FROM GIANT HAIL...TO DAMAGING
WINDS AND HAIL...AS THE EVENING PROGRESSES. AFFECTING MORE
PEOPLE...HOWEVER...FLASH FLOOD GUIDANCE IS VERY LOW IN SOME OF THESE
AREAS...WHICH RECEIVED 6 TO 14 INCHES OF RAIN ON WEDNESDAY...AND
FLASH FLOODING IS LIKELY.

THE REST OF THE FORECAST HINGES ON THE MODEL DEPICTIONS OF A SHALLOW
COLD FRONT...LEAVING A REGION OF INSTABILITY ABOVE THE SURFACE BACK
TO THE NORTH OF THE FRONT. IF THE EVENING CONVECTIVE COMPLEX DOES
NOT DISRUPT THE LOW LEVEL JET...ESPECIALLY TOWARD THE WESTERN END OF
THE COMPLEX...THEN CONVERGENCE ALOFT WILL LIKELY FORM ALONG THE
ELEVATED FRONTAL SURFACE...YIELDING ANOTHER COMPLEX OF STORMS WITH
HEAVY RAIN. THIS COMPLEX IS EXPECTED TO FORM ACROSS CENTRAL OKLAHOMA
AND ADJACENT AREAS BY SATURDAY MORNING...AND PROGRESS EAST DURING
THE DAY. SATURDAY EVENING/NIGHT COULD THEN BE A TIME OF RELATIVELY
LITTLE PRECIPITATION. THE UPPER TROUGH EVIDENT IN SATELLITE IMAGERY
WEST OF CALIFORNIA...IS FORECAST BY ALL MODELS TO COME ACROSS THE
PLAINS LATE SATURDAY NIGHT AND SUNDAY. WHILE THE SURFACE FRONT WILL
REMAIN TO OUR SOUTH...THE WAVE WILL SPREAD HEIGHT FALLS AND MODERATE
ASCENT ALL THE WAY NORTH TO THE KANSAS BORDER...AND ADDITIONAL
RAIN/THUNDER IS LIKELY. THEREFORE...WE WILL CONTINUE THE FLASH FLOOD
WATCH AS IS...THROUGH SUNDAY.

NO CHANGES BEYOND SUNDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  59  52  59 /  80  80  70  60
HOBART OK         53  60  50  60 /  70  70  70  60
WICHITA FALLS TX  60  66  54  63 /  70  70  80  60
GAGE OK           45  55  46  57 /  50  50  50  50
PONCA CITY OK     50  56  49  58 /  70  70  50  50
DURANT OK         63  72  60  62 /  70  60  80  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR OKZ005>008-010>013-
     015>020-022>048-050>052.

TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR TXZ083>090.

&&

26/22
BURKE
Hazardous weather outlook, May 1, 12:00 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 1 2009

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REMAINDER OF WESTERN NORTH TEXAS AND MUCH
OF OKLAHOMA.

LOCATION...
THE MODERATE RISK INCLUDES THAT PORTION OF OKLAHOMA AND WESTERN
NORTH TEXAS SOUTH OF A LINE FROM CROWELL TEXAS TO LAWTON OKLAHOMA TO
DAVIS OKLAHOMA TO DURANT OKLAHOMA. THE SLIGHT RISK AREA EXTENDS
NORTH AND NORTHWEST OF THE MODERATE RISK AREA... AND INCLUDES THE
REMAINDER OF NORTH TEXAS... AND THAT PART OF OKLAHOMA SOUTH OF A
LINE FROM GAGE TO CHEROKEE TO PONCA CITY.

TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER IS EXPECTED FROM MID FRIDAY
AFTERNOON OVERNIGHT AND THROUGH THE EARLY SATURDAY MORNING.

IMPACTS...
BASEBALL-SIZE HAIL OR LARGER.
WIND GUSTS TO 75 MPH.
TORNADOES POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A COLD FRONT ACROSS NORTHERN AND WESTERN OKLAHOMA LATE FRIDAY
MORNING WILL MOVE SOUTH INTO CENTRAL AND SOUTHERN OKLAHOMA. SHOWERS
AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT THIS
AFTERNOON. SKIES HAVE CLEARED ON FRIDAY MORNING ACROSS SOUTHWEST AND
SOUTH CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS ALLOWING THE
ATMOSPHERE TO BECOME HIGHLY UNSTABLE. IF STORMS DO DEVELOP... THIS
ATMOSPHERE WILL SUPPORT SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE
AND DESTRUCTIVE HAIL AND DAMAGING WINDS ALONG WITH THE RISK OF
TORNADOES.

DURING THE EVENING AND OVERNIGHT HOURS...THUNDERSTORMS NEAR AND
AHEAD OF THE FRONT MAY ORGANIZE INTO A COMPLEX OF STORMS WITH HEAVY
RAINFALL...DAMAGING WINDS...AND LARGE HAIL. IF THIS OCCURS...THE
PRIMARY AREA OF CONCERN WOULD BE WESTERN NORTH TEXAS AND THE RED
RIVER VALLEY OF OKLAHOMA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE
NORTH OF THE FRONT... ESPECIALLY AS A LOW-LEVEL JET DEVELOPS DURING
THE EVENING AND OVERNIGHT HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
AN UPPER-LEVEL TROUGH WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST OVER THE WEEKEND.  SEVERE THUNDERSTORMS WILL BE POSSIBLE
SATURDAY MAINLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
NEAR A SURFACE FRONT.  AS THE UPPER TROUGH MOVES EAST OF THE
SOUTHERN PLAINS LATE SUNDAY...THE RISK OF SEVERE THUNDERSTORMS AND
HEAVY RAINFALL WILL SUBSIDE AS DRIER AND MORE STABLE AIR MOVES INTO
THE REGION.

OTHER HAZARDOUS WEATHER...
ADDITIONAL HEAVY RAINFALL INTO NEXT WEEK WILL RESULT IN RUNOFF AND
POSSIBLE FLASH FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:09 PM CDTSevere Thunderstorm WarningOUNKnox66 min
May 1, 3:44 PM CDTAreal Flood AdvisoryOUNKnox3 hr
May 1, 4:26 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger64 min
May 1, 5:28 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger62 min
May 1, 5:53 PM CDTAreal Flood AdvisoryOUNWilbarger3 hr
May 1, 6:18 PM CDTSevere Thunderstorm WarningOUNWichita44 min
May 1, 6:23 PM CDTSevere Thunderstorm WarningOUNBaylor40 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.